Texas, 2003

Flash Flooding and Hail in Texas, May 31, 2003

May 31, 2003 · NWS MAF · 11 events in 4 counties and zones

Numerous reports of damaging winds and flash flooding were received as severe thunderstorms affected parts of the Permian Basin during the late afternoon and evening of the 31st. The most significant damage and flooding resulted from a severe thunderstorm which produced at least two distinct downbursts in Midland County.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Numerous reports of damaging winds and flash flooding were received as severe thunderstorms affected parts of the Permian Basin during the late afternoon and evening of the 31st. The most significant damage and flooding resulted from a severe thunderstorm which produced at least two distinct downbursts in Midland County. In addition, a supercell thunderstorm produced golfball size hail and flash flood conditions in northern Dawson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 31, 12:58 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, May 31, 12:58 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT SAT MAY 31 2003

.SHORT TERM...TONIGHT THROUGH SUNDAY
ISOLD CONVECTION CONTINUES TO DEVELOP FM GUADALUPES SOUTHEAST INTO
DAVIS MOUNTAINS THIS AFTN. WATER VAPOR SHOWS SPIN NR NM BOOTHEEL
HELPING DRAW SUBTROPICAL MOISTURE NWD FM MEXICO ACROSS WELL HEATED
HIGHER TERRAIN. EXPECT CONVECTION TO MAINTAIN ITSELF AND EXPAND
SOME AS COOL STORM OUTFLOWS PROVIDE ADDITIONAL LIFT. STRONG
CONVECTIVE OUTFLOW FM CO-KS MCS EARLY THIS MORNING SURGED S
ACROSS PERMIAN BASIN AND LOOKS TO BE LYING FM JAL TO CRANE TO BIG
LAKE WHERE LATEST VIS SHOWING SOME CU DEVELOPING. UPSLOPE LOW LEVEL
FLOW BEHIND BOUNDARY COMBINED WITH STEEP LAPSE RATES...MODERATE
INSTABILITY AND CONVERGENCE ALONG OUTFLOW BOUNDARY/FNT WILL ALLOW
ADDITIONAL DEVELOPMENT LATE THIS AFTN AND EVE FM SE NM ACROSS PERMIAN
BASIN. HOWEVER WARM H7 TEMPS STILL IN PLACE SO EXPECT CONVECTION TO
REMAIN RATHER ISOLD UNLESS STORMS CAN MERGE INTO SMALL COMPLEX. SVR
THREAT EXISTS WITH ANY OF THESE STORMS GIVEN INVERTED V SOUNDING AND
STEEP LAPSE RATES. ANOTHER MCS POSSIBLE OVERNIGHT ACROSS SE CO...SW
KS AND TX PNHDL SO REINFORCED OUTFLOW WILL KEEP BOUNDARY FURTHER S
THAN MODELS SUGGEST ON SUN. ONCE AGAIN EXPECT ISOLD CONVECTION IN
MTNS WITH DEVELOPMENT POSSIBLE ALONG STALLED FNT/OUTFLOW BOUNDARY
OVER CENTRAL/NRN PERMIAN BASIN. WITH LITTLE THICKNESS/H8 COOLING
PROGD ADJUSTED TEMPS UPWARD MOST PLACES FOR SUN.

.LONG TERM...MONDAY THROUGH SATURDAY
SHRTWV ENERGY ACROSS CENTRAL PLAINS WILL FURTHER FLATTEN RIDGE ON
MON. THIS WILL DRIVE ANOTHER CDFNT S INTO THE AREA KEEPING EASTERLY
UPSLOPE FLOW IN PLACE. HEIGHTS DROP FURTHER THROUGH MID WEEK AS
UPPER FLOW AMPLIFIES WITH RIDGE ALONG W COAST AND DEEPENING CENTRAL
US TROUGH. PERSISTENT NW FLOW PATTERN BECOMES ESTABLISHED AND WITH
AN ADDITIONAL BOUNDARY PROGGED ON WED...AMPLE SUPPLY OF MOISTURE AND
EARLY JUNE HEATING CHCS LOOK GOOD FOR CONVECTION TO CONTINUE THROUGH
FCST. EXPECT MAINLY EVENING AND NIGHTTIME COMPLEXES ROLLING OFF
HIGHER TERRAIN BY END OF WEEK.

MAF 68 97 69 94 / 30 30 20 20
CNM 67 99 67 96 / 20 20 20 20
MRF 61 92 59 90 / 20 20 20 20
FST 70 99 71 96 / 20 20 20 20

.MAF...
TX...NONE.
NM...NONE.

24
Hazardous weather outlook, May 31, 2:00 PM CST, 4 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING FROM THE DAVIS
MOUNTAINS TO THE GUADALUPE MOUNTAINS.  THESE STORMS WILL DRIFT OFF
THE MOUNTAINS AND INTO THE TRANS PECOS REGION.  ADDITIONAL STORM
DEVELOPMENT ALONG OUTFLOW BOUNDARIES OVER THE PERMIAN BASIN WILL BE
POSSIBLE.  SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING
WIND THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND
MONDAY AS UPSLOPE FLOW AND OUTFLOW BOUNDARIES COMBINE TO PRODUCE
MARGINALLY SEVERE STORMS OVER THE MOUNTAINOUS WEST AND INTO THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS EVENING GENERALLY
WEST OF THE PECOS RIVER.

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Midland

When
May 31, 6:04 PM CST to 6:07 PM CST
Where
Midland County, Midland
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
32.000, -102.083

Many reports of severe and damaging winds were received across the northwest part of Midland after a downburst was observed visually and on radar by meteorologists on duty at WFO Midland. Estimates in the city of Midland indicate 70 to 80 MPH winds. Damage reports which were received included barns destoryed and power poles blown down.

Hail, Midland

When
May 31, 6:13 PM CST to 6:20 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -101.467

Reports of nickel size hail were received on the northwest side of the city, including at the intersection of Farm to Market Road 1788 and Highway 191.

Flash Flood, Midland

When
May 31, 6:40 PM CST to 9:45 PM CST
Where
Midland County, Midland
Reported by
EMERGENCY MANAGER
Coordinates
32.000, -101.917

Local officials reported flash flooding which resulted in flowing water on many city streets in Midland. Water was described to be one to two feet deep.

Hail, Midland

When
May 31, 6:51 PM CST to 7:00 PM CST
Where
Midland County, Greenwood
Measured
0.88 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.917, -102.133

Reported at the intersection of Farm to Market Roads 1379 and 307.

Thunderstorm Wind, Midland

When
May 31, 6:51 PM CST to 6:53 PM CST
Where
Midland County, Greenwood
Measured
63 kt (72 mph) measured gust
Property damage
$40,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.733, -101.833

A local TV meteorologist measured severe thunderstorm wind gusts to 73 MPH in Greenwood at the intersection of Farm to Market Roads 1379 and 307. The winds destroyed a large metal barn which housed prize horses and steers. Debris from the structure came to rest three quarters of a mile to the northeast. None of the livestock were seriously injured.

Thunderstorm Wind, Martin

When
May 31, 7:10 PM CST to 7:12 PM CST
Where
Martin County, Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Hail, Dawson

When
May 31, 7:35 PM CST to 8:20 PM CST
Where
Dawson County, Welch
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Storm spotters reported large hail to the size of golfballs across the northern half of Dawson County. The golfball size hail began in Welch and tracked southeast to the intersection of Highway 137 and Farm to Market Road 1064. As the storm continued southeast nickel to quarter size hail with occassional stones as large as golfballs was reported five miles north of Lamesa on Highway 87.

Hail, Howard

When
May 31, 7:45 PM CST to 8:16 PM CST
Where
Howard County, Luther
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.435 (the zone’s center; the record gives no point)

Local law enforcement officials reported a swath of large hail which ranged from the size of peas to the size of quarters across the north central and northeast parts of the county. Specific reports of quarter size hail were received from both Luther and Vincent.

Flash Flood, Howard

When
May 31, 8:15 PM CST to 8:35 PM CST
Where
Howard County, 8 mi N of Big Spring
Reported by
TRAINED SPOTTER
Coordinates
32.000, -101.917

Storm spotters reported flash flooding resulting in high water making Farm to Market Road 669 impassable north of Big Spring. The water was reported to be between two and four feet deep.

Hail, Dawson

When
May 31, 8:30 PM CST
Where
Dawson County, 7 mi E of Lamesa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.133, -101.800

The severe thunderstorm which produced golfball hail in northern Dawson County weakened as it moved into the eastern parts of the county. The public reported penny size hail east of Lamesa along Highway 180.

Flash Flood, Dawson

When
May 31, 8:40 PM CST to 9:00 PM CST
Where
Dawson County, 5 mi NW of Lamesa
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

High water was flowing over Highway 137 and Farm to Market Road 1064 as a result of flash flooding in northern Dawson County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354144, 5354141, 5354196, 5354142, 5354143, 5355332, 5355334, 5355333, 5354197, 5354140, 5354198.